Alert archive / Florida / Red Flag Warnings in 2010

Red Flag Warning 16, NWS Miami, FL

February 14, 20104 counties in Florida

NWS Miami, FL issued this red flag warning at Feb 14, 2010, 3:28 AM EST for 4 counties in Florida. It took effect at Feb 14, 2010, 12:00 PM EST. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2010, 3:28 AM EST (08:28 UTC)
In effect from
Feb 14, 2010, 12:00 PM EST
Expired
Feb 14, 2010, 1:29 PM EST
In force
89 min
Issued by
NWS Miami, FL

Counties Broward County, FL, Collier County, FL, Miami-Dade County, FL, Monroe County, FL

The radar

The Miami radar (KAMX), 48 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2010-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2010-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WWUS82 KMFL 140828
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
328 AM EST SUN FEB 14 2010

...A RED FLAG WARNING IS IN EFFECT TODAY FOR HENDRY, GLADES, AND
COLLIER COUNTIES... INLAND SECTIONS OF PALM BEACH, BROWARD, AND
MIAMI-DADE COUNTIES... AND MAINLAND SECTIONS OF MONROE COUNTY FROM
NOON UNTIL 6PM FOR MORE THAN FOUR HOURS OF RELATIVE HUMIDITY BELOW
35 PERCENT...


FLZ068-072-074-168-172>174-140930-
/O.CAN.KMFL.FW.A.0012.100214T1800Z-100214T2300Z/
METRO PALM BEACH-METRO BROWARD-METRO MIAMI DADE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
328 AM EST SUN FEB 14 2010

...FIRE WEATHER WATCH IS CANCELLED...

THE COLD AND DRY RIDGE OF HIGH PRESSURE IS EXPECTED TO SHIFT EAST
ENOUGH TODAY THAT DURING THE AFTERNOON WINDS WILL GRADUALLY BECOME
NORTHEAST. THIS NORTHEASTERLY FLOW SHOULD ALLOW ATLANTIC MOISTURE
INLAND AND THUS KEEP CONDITIONS OUT OF RED FLAG CRITERIA.


$$

FLZ063-066-067-069>071-073-075-142300-
/O.UPG.KMFL.FW.A.0012.100214T1800Z-100214T2300Z/
/O.NEW.KMFL.FW.W.0016.100214T1700Z-100214T2300Z/
GLADES-HENDRY-INLAND PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-INLAND MIAMI DADE-MAINLAND MONROE-
328 AM EST SUN FEB 14 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
EVENING...

A DRY AIRMASS WILL REMAIN ACROSS MUCH OF SOUTH FLORIDA TODAY WITH
RELATIVE HUMIDITY VALUES FALLING INTO THE LOW TO MID 30S DURING
THE AFTERNOON FOR MORE THAN FOUR HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
230 
WWUS82 KMFL 141829
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
129 PM EST SUN FEB 14 2010

...RED FLAG WARNING CANCELLED...

FLZ063-066-067-069>071-073-075-141930-
/O.CAN.KMFL.FW.W.0016.000000T0000Z-100214T2300Z/
GLADES-HENDRY-INLAND PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-INLAND MIAMI DADE-MAINLAND MONROE-
129 PM EST SUN FEB 14 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS CANCELLED THE RED FLAG
WARNING. 

TEMPERATURES THIS AFTERNOON HAVE NOT CLIMBED AS HIGH AS EARLIER
ANTICIPATED WITH CURRENT TEMPS RUNNING IN THE LOWER TO MID 50S.
HIGHS THIS AFTERNOON ARE NOW ONLY EXPECTED TO REACH INTO THE MID
TO UPPER 50S. RH'S WILL LOWER TO ONLY 35 TO 45 PERCENT FOR AN HOUR
OR SO. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

GREGORIA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Feb 14, 12:36 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 14, 12:36 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1236 AM EST SUN FEB 14 2010

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. A LAND
BREEZE IS EXPECTED THROUGH THE MORNING AND THEN WINDS WILL
GRADUALLY BECOME NE DURING THE MIDDLE OF THE DAY. SPEEDS WILL BE
10 KTS OR LESS. /TINGLER

&&

.PREV DISCUSSION... /ISSUED 745 PM EST SAT FEB 13 2010/

AVIATION...
THE WEATHER WILL REMAIN DRY TONIGHT INTO SUNDAY AT ALL OF THE TAF
SITES. THE WINDS AT THE EAST COAST TAF SITES WILL BE FROM THE
NORTHWEST AT 5 KNOTS TONIGHT...BEFORE INCREASING TO 5 TO 10 KNOTS
SUNDAY MORNING. THE WINDS WILL THEN SWING TO A NORTHEAST DIRECTION
BETWEEN 19 AND 20Z SUNDAY AFTERNOON AT THE EAST COAST TAF SITES.

AT KAPF TAF SITE...THE NORTHWEST WINDS WILL BE AROUND 5 KNOTS
UNTIL ABOUT 6Z THEN SWING TO A NORTHEAST DIRECTION. THE NORTHEAST
DIRECTION WILL CONTINUE THROUGH 18Z SUNDAY AFTERNOON BEFORE
SWINGING TO A WESTERLY DIRECTION DUE TO A WEST COAST SEA BREEZE
SETTING UP. THE CEILING AND VIS WILL ALSO REMAIN IN THE VFR
CONDITIONS TONIGHT INTO SUNDAY AT ALL OF THE TAF SITES.

AVIATION...54/BNB

PREV DISCUSSION... /ISSUED 300 PM EST SAT FEB 13 2010/

.FREEZE WARNING GLADES/NW HENDRY COUNTIES 4-8 AM EST SUNDAY...
.MIN WIND CHILLS IN THE 30S ALL AREAS OVERNIGHT...
.WELL BELOW NORMAL TEMPS TO CONTINUE THROUGH NEXT WEEK...

DISCUSSION...A COLD AIR MASS WILL CONTINUE TO SETTLE INTO THE
AREA ON NW FLOW...AS HIGH PRESSURE CURRENTLY OVER LOUISIANA
PUSHES TOWARDS THE FL PANHANDLE OVERNIGHT. TEMPS THIS AFTERNOON
HAVE STAYED LOWER THAN FORECAST WITH MOST AREAS HOLDING IN THE
50S...AND HAVE ADJUSTED FCST/GRIDS ACCORDINGLY. THE PRESSURE
GRADIENT WILL CONTINUE TO DECREASE THROUGHOUT THE NIGHT. THIS WILL
ALLOW FOR WINDS TO LIKELY GO CALM NW INTERIOR AND LIGHTEN TO ONLY
5-10 MPH ALONG THE COASTS OVERNIGHT WITH GOOD BOUNDARY LAYER
DECOUPLING. HAVE ADJUSTED WINDS DOWN WITH THIS EXPECTATION...IN
LINE WITH GUIDANCE AND JUST A FEW MPH LOWER. DID NOT CHANGE LOWS
TONIGHT SIGNIFICANTLY. LOWS WILL RANGE FROM THE 30S INTERIOR TO
THE LOWER 40S ALONG THE COASTS.

THE FREEZE WATCH FOR GLADES AND HENDRY COUNTIES HAS BEEN UPGRADED
TO A FREEZE WARNING. THIS WILL BE A VERY BORDERLINE "EVENT" AS
WATER VAPOR IMAGERY SHOWS HIGH LEVEL MOISTURE OVER THE WESTERN
GULF OF MEXICO POISED TO STREAM OVER THE AREA ESPECIALLY LATE
TONIGHT. THIS ACTS LIKE A "BLANKET"...INHIBITING FULL RADIATIONAL
COOLING FROM TAKING PLACE. BUT WILL THIS HOLD MIN TEMPS CLOSER TO
38-40F AS PER THE NAM/WRF/EKDMOS? THAT'S THE MILLION DOLLAR
QUESTION! IT IS A POSSIBILITY. HOWEVER...GIVEN A COLD START (TEMPS
NOW ONLY IN THE LOWER 50S!)...THE LOW THICKNESSES
SUGGESTED/CONTINUED COLD AIR ADVECTION THIS EVENING...AND GFS MOS
CONTINUING TO INSIST ON FREEZING TEMPS BEING ACHIEVED...DECIDED IT
PRUDENT TO PLAY IT SAFE AND TO UPGRADE TO A FREEZE WARNING FOR
GLADES COUNTY AND NW HENDRY COUNTIES FROM 4-8 AM SUNDAY. HAVE
CAPPED MINS AT THE 32-DEGREE MARK THERE...AS JUST CAN'T SEE IT
GOING MUCH LOWER GIVEN THE HIGH CIRRUS EXPECTED TOWARDS DAWN.
FOR INLAND PALM BEACH COUNTY...MINS ARE EXPECTED TO STAY JUST
ABOVE FREEZING...BUT WITH PATCHY FROST EXPECTED. THE HIGH
CLOUDINESS WILL LIKELY LIMIT THE AREAL EXTENT OF FROST
OVERNIGHT...SO KEPT IT PATCHY.

ACROSS THE NAPLES AND EAST COAST METROPOLITAN AREAS...MINS IN THE
UPPER 30S/LOWER 40S ARE FORECAST TONIGHT WITH MIN WIND CHILLS
AROUND 35F FOR A FEW HOURS...SHY OF A WIND CHILL ADVISORY.

A COOL PATTERN IS IN STORE FOR THE AREA THROUGH THE REST OF THE
PERIOD AS A LONGWAVE TROUGH WILL CONTINUE FIRMLY ENTRENCHED ACROSS
THE EASTERN UNITED STATES...KEEPING FLORIDA IN A COOL NW WIND FLOW
WITH ONLY BRIEF "WARMING" MONDAY AHEAD OF THE NEXT COLD FRONT
WHICH WILL SEND A RE-ENFORCING SHOT OF COLD AIR SOUTH ACROSS THE
AREA PRECEDED BY JUST ISOLATED SHOWERS...THEN DRY WEATHER FOR THE
REST OF THE PERIOD. HAVE MADE NO CHANGES TO THE EXTENDED FORECAST.

MARINE...WINDS OVER LAKE OKEECHOBEE CONTINUE TO REMAIN JUST IN
THE SCA RANGE...SO EXTENDED THIS UNTIL 7 PM THIS EVENING...ALONG
WITH KEEPING THE SCA FOR THE GULF/ATLANTIC WATERS THROUGH 7 PM
AS WELL. THERE IS A NE SWELL MOVING THROUGH OUR LOCAL ATLANTIC
WATERS AS EVIDENCED ON THE WEB CAMS. OBS UPSTREAM SUGGEST A SWELL
OF 2-4 FT...AND THIS WILL SUBSIDE BY SUNDAY...AS WILL WINDS/SEAS
ALL AREAS.

FIRE WEATHER...HAVE KEPT THE FIRE WEATHER WATCH FOR ALL AREAS
SUNDAY AFTERNOON. THERE CONTINUES TO BE A POSSIBILITY FOR LONG
DURATION RH'S BELOW 35 PERCENT. HOWEVER...DUE TO LACK OF HIGH
CONFIDENCE...DECIDED NOT TO UPGRADE THIS TO A WARNING AND ALLOW
THE MIDNIGHT SHIFT TO ASSESS THE 00Z MODEL RUN FOR A POSSIBLE
UPGRADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  64  47  72  48 / 0 -  10 20
FORT LAUDERDALE  65  52  74  53 / 0 -  10 20
MIAMI            65  51  74  54 / 0 -  10 20
NAPLES           62  44  69  51 / 0 -  20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH THIS AFTERNOON FOR COASTAL BROWARD-COASTAL
     COLLIER-COASTAL MIAMI DADE-COASTAL PALM BEACH-FAR SOUTH
     MIAMI DADE-GLADES-HENDRY-INLAND BROWARD-INLAND COLLIER-
     INLAND MIAMI DADE-INLAND PALM BEACH-MAINLAND MONROE-METRO
     BROWARD-METRO MIAMI DADE-METRO PALM BEACH.

     FREEZE WARNING FROM 4 AM TO 8 AM EST THIS MORNING FOR GLADES-
     HENDRY.

AM...NONE.
GM...NONE.
&&

LONG TERM...18/GR
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Feb 14, 3:08 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
308 AM EST SUN FEB 14 2010

FLZ063-066>075-168-172>174-150900-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
308 AM EST SUN FEB 14 2010

...FREEZE WARNING GLADES/HENDRY COUNTIES THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: A MODERATE NORTHEAST SWELL WILL IMPACT THE COAST OF
THE PALM BEACHES TODAY CREATING A MODERATE RISK OFF RIP CURRENTS.
SWELLS WILL BE SMALLER INTO BROWARD AND MIAMI-DADE COUNTIES,
THEREFORE THE RISK OF RIP CURRENTS WILL BE SLIGHT.

TEMPERATURES: TEMPERATURES NEAR OR AT 32 DEGREES WILL OCCUR OVER
ISOLATED SECTIONS OF GLADES AND HENDRY COUNTIES AWAY FROM LAKE
OKEECHOBEE THIS MORNING. ELSEWHERE ACROSS SOUTH FLORIDA
TEMPERATURES WILL BE IN THE MID 30S TO MID 40S THIS MORNING.
TONIGHT, TEMPERATURES ARE EXPECTED TO FALL BACK INTO THE MID TO
UPPER 30S ACROSS INTERIOR LOCATIONS AND FALL INTO THE LOW 40S TO
AROUND 50 ACROSS COASTAL SECTIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD FRONT WILL MOVE ACROSS SOUTH FLORIDA MONDAY NIGHT
WITH MUCH BELOW NORMAL TEMPERATURES EXPECTED TO CONTINUE THROUGH
MID WEEK. TEMPERATURES WILL WARM SLIGHTLY MONDAY NIGHT BUT FALL
BACK INTO THE MID TO UPPER 30S OVER INTERIOR PORTIONS TUESDAY
NIGHT WITH THE LOWER TO MID 40S ACROSS THE COASTAL SECTIONS OF
SOUTH FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 8:26 AM ESTCoastal Flood StatementMFLPalm Beach11 hr

Nearby

Red Flag Warnings in Florida, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.